Ohio, 2017Flood in Ohio, July 13, 2017
July 13, 2017 · NWS PBZ · 1 event in 1 county or zone
Area of convergence behind a departing shortwave provided the focus for thunderstorms with heavy rain over eastern Ohio. Over an inch of rain fell in a short time, leading to some rapid rises on smaller creeks and streams in Muskingum county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Area of convergence behind a departing shortwave provided the focus for thunderstorms with heavy rain over eastern Ohio. Over an inch of rain fell in a short time, leading to some rapid rises on smaller creeks and streams in Muskingum county. Minor flooding was reported in rural areas of the county outside of Zanesville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 13, 12:41 PM EST, 19 minutes earlier.
Area forecast discussion, Jul 13, 12:41 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
141 PM EDT Thu Jul 13 2017
.SYNOPSIS...
Rain chances will continue, and escalate into Friday as a cold
front slides toward the Upper Ohio Valley Region.
&&
.NEAR TERM /THROUGH TONIGHT/...
Several rounds of efficient showers and thunderstorms, combined
with saturated soil conditions will lead to an increase in flash
flood potential today and tonight. A Flash Flood Watch has been
issued for most of the area.
Initial shortwave trough is moving east of the area, with
widespread showers winding down. Trailing this wave, however, is
an area of convergence where ongoing showers and thunderstorms
exist over central Ohio. While this area began as one of our
driest locations, the continuous heavy rain may necessitate a
Flash Flood Warning or two, over the next few hours.
Still some questions as to what exactly will play out this
evening. Timing of the next wave still differs quite a bit
across the suite of models, but a majority of solutions show a
lull in widespread showers/thunderstorms late this afternoon or
early evening, before ramping back up near sunset. This seems
appropriate, given the blanket of thick cloud cover that will
result from this morning's activity, helping to suppress further
destabilization, and weak shortwave ridging. Thus, will ramp
PoPs back up along the south near sunset as the next wave
approaches.
Don't think the RAP forecast CAPE values are fully reliable,
given the residual cloud cover suppressing afternoon
destabilization. The 12z NAM appears to have caught on to this
and is limiting instability north of I-70. Even still, modest
instability and an increase in vertical shear could lead to the
development of strong to isolated severe thunderstorms later
this evening.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Expecting at least scattered showers and thunderstorms to be
ongoing near daybreak Friday, especially south. Upper-level low
will push southeast through the day, with the surface cold
front dragging through in the afternoon. Showers and
thunderstorms are expected along and ahead of the front, south
and east of the Pittsburgh metro. Coverage and intensity of
thunderstorms will largely depend on timing the front and extent
of cloud cover from earlier convection. Nevertheless, SPC has
outlined the Ridges in a day 2 Slight Risk.
High pressure will build in behind the cold front, bringing a
drying trend heading into the weekend. Above average
temperatures are expected to continue.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Sfc high pressure should maintain dry weather through the
weekend. An approaching trough will return low shower/storm
chances for Mon before a large upper high drifts E from the
Plains and Midwest. Near average temperatures are expected.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Initially, MVFR restrictions will be limited to southeast Ohio
near ZZV under persistent rain, as well as mainly near and north
of I-80 in 1500-2500 foot ceilings. Expecting some redevelopment
later this afternoon/this evening in other areas with spotty
MVFR/IFR restrictions possible areawide, but timing remains
difficult. Expect ceilings to drop down to MVFR/IFR later
tonight with some patchy mist in the very moist airmass, with
continued showers and storms. Slow improvement is expected past
sunrise on Friday, although VFR will likely hold off until after
a frontal passage during the afternoon.
.OUTLOOK...
Restrictions possible with showers/storms through Friday and
fog/stratus Saturday AM. VFR the remainder of the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Friday evening for MDZ001.
OH...Flash Flood Watch through Friday morning for OHZ039>041-
048>050-057-058.
Flash Flood Watch through Friday evening for OHZ059-068-069.
PA...Flash Flood Watch through Friday morning for PAZ007-008-013-
014-020.
Flash Flood Watch through Friday evening for PAZ021-029-031-
073>076.
WV...Flash Flood Watch through Friday morning for WVZ001-002.
Flash Flood Watch through Friday evening for WVZ003-004-012-
021-509>514.
&&Hazardous weather outlook, Jul 13, 8:52 AM EST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
952 AM EDT Thu Jul 13 2017
OHZ039>041-048>050-057-058-PAZ007-008-013-014-020-WVZ001-002-141400-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Mercer-Venango-Lawrence-Butler-Beaver-Hancock-Brooke-
952 AM EDT Thu Jul 13 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Slight risk for severe thunderstorms today and tonight. The main
threat will be damaging wind gusts. Any storms will be capable of
producing heavy downpours which could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Showers and storms are expected again on Friday. Isolated activity
could be strong to severe. Heavy rain will still be a threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ009-015-016-022-023-141400-
Forest-Clarion-Jefferson-Armstrong-Indiana-
952 AM EDT Thu Jul 13 2017
This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.
.DAY ONE...Today and Tonight.
Slight risk for severe thunderstorms today and tonight. The main
threat will be damaging wind gusts. Any storms will be capable of
producing heavy downpours which could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and storms are expected again on Friday. Isolated activity
could be strong to severe. Heavy rain will still be a threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ059-068-069-PAZ021-029-031-073>075-WVZ003-004-012-021-509-141400-
Belmont-Noble-Monroe-Allegheny-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
952 AM EDT Thu Jul 13 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Slight risk for severe thunderstorms today and tonight. The main
threat will be damaging wind gusts. Any storms will be capable of
producing heavy downpours which could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Showers and storms are expected again on Friday. Isolated activity
could be strong to severe. Heavy rain will still be a threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-PAZ076-WVZ510>514-141400-
Garrett-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
952 AM EDT Thu Jul 13 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Isolated strong to severe storms are possible today. The main threat
would be damaging wind gusts. Any storms will be capable of
producing heavy downpours which could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Slight risk for severe thunderstorms Friday. The main threat will be
damaging wind gusts. Any storms will be capable of producing heavy
downpours which could result in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Muskingum
- When
- July 13, 1:00 PM EST to 3:00 PM EST
- Where
- Muskingum County, 2.34 mi N of Moxahala Park to 2.29 mi NNE of Moxahala Park
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.914, -82.070
Broadcast media reported flooded roadways south of Zanesville, OH.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, July 13 to 17, 20171 death · $40 · 1 in hail · 34 events
- Flash Flood and Flooding in Ohio, July 13 to 15, 2017$15 million · 6 events
- Flash Flooding and Flooding in New York, July 13, 2017$245,000 · 10 events
- Lightning Strike in Arizona, July 13, 20177 injured · 1 event
- Flash Flood and Flood in Ohio, July 13 to 14, 2017$130,000 · 3 events
- Flash Flooding in New York, July 13, 2017$91,000 · 7 events
- Damaging Wind and Lightning Strikes in Georgia, July 13 to 14, 2017$58,000 · 7 events
- Damaging Winds in Michigan, July 13, 2017$60,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Connecticut, July 13, 20171 injured · $20,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 13 to 16, 2017$18,000 · 55 kt wind · 18 events
- Flash Flooding and Flooding in Ohio, July 13, 2017$7,000 · 50 kt wind · 26 events
- Flash Flood and Flood in Illinois, July 13, 2017$27,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716745.